Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 65, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 11, 2018, 5:58 PM EDT for Cumberland County, Sampson County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2018, 5:58 PM EDT (21:58 UTC)
- Expired
- Jun 11, 2018, 6:34 PM EDT
- In force
- 36 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cumberland County, NC, Sampson County, NC
The radar
The Raleigh/Durham radar (KRAX), 89 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
440
WUUS52 KRAH 112158
SVRRAH
NCC051-163-112245-
/O.NEW.KRAH.SV.W.0065.180611T2158Z-180611T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
558 PM EDT MON JUN 11 2018
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
West central Sampson County in central North Carolina...
Cumberland County in central North Carolina...
* Until 645 PM EDT
* At 557 PM EDT, a severe thunderstorm was located near Jerome, or 13
miles southeast of Fayetteville, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fayetteville, Hope Mills, Eastover, Stedman, Autryville, Vander,
Cedar Creek and Bushy Lake Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Raleigh.
&&
LAT...LON 3486 7893 3489 7893 3494 7900 3504 7909
3505 7909 3515 7861 3485 7850 3485 7883
3483 7890
TIME...MOT...LOC 2157Z 196DEG 16KT 3493 7873
HAIL...1.00IN
WIND...60MPH
$$
232 follow-up statements
920
WWUS52 KRAH 112206
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
606 PM EDT MON JUN 11 2018
NCC051-163-112245-
/O.CON.KRAH.SV.W.0065.000000T0000Z-180611T2245Z/
Sampson NC-Cumberland NC-
606 PM EDT MON JUN 11 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR WEST CENTRAL SAMPSON AND CUMBERLAND COUNTIES...
At 606 PM EDT, a severe thunderstorm was located near Jerome, or 12
miles southeast of Fayetteville, moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fayetteville, Hope Mills, Eastover, Stedman, Autryville, Vander,
Cedar Creek and Bushy Lake Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.
&&
LAT...LON 3486 7893 3489 7893 3494 7900 3504 7909
3505 7909 3515 7861 3485 7850 3485 7883
3483 7890
TIME...MOT...LOC 2206Z 184DEG 12KT 3494 7876
HAIL...1.00IN
WIND...60MPH
$$
23652
WWUS52 KRAH 112234
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
634 PM EDT MON JUN 11 2018
NCC051-163-112244-
/O.CAN.KRAH.SV.W.0065.000000T0000Z-180611T2245Z/
Sampson NC-Cumberland NC-
634 PM EDT MON JUN 11 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SAMPSON AND
CUMBERLAND COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3486 7893 3489 7893 3494 7900 3504 7909
3505 7909 3515 7861 3485 7850 3485 7883
3483 7890
TIME...MOT...LOC 2233Z 196DEG 16KT 3506 7872
$$
23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:55 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jun 11, 3:55 PM EDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 355 PM EDT Mon Jun 11 2018 .SYNOPSIS... A cold front will drop south through central North Carolina during the evening and then stall across south Carolina on Tuesday morning. High pressure will extend across North Carolina on Tuesday and Tuesday night before another cold front approaches from the northwest late Wednesday. && .NEAR TERM /THROUGH TONIGHT/... As of 345 PM Monday... Focus for scattered-numerous convection will be centered across the southern and western sections of the forecast area as a sfc front drifts south-southwestward across central NC through early this evening. The severe parameters favor the western and southern Piedmont but the thresholds appear fairly minimal so locally strong/damaging wind gusts appear to be the main hazard. The deep wly flow over the region may cause the showers and storms to train repeatedly along the southward drifting sfc front. This threat appears greatest along a Lexington-Southern Pines-Clinton line. Northeasterly low level flow behind the front advecting a cooler more stable air mass into the far NE Piedmont and northern Coastal Plain. While this should inhibit strong convective development, scattered showers and a few storms are still possible through early evening. A layer of low clouds has advanced as far south and west as the NE Piedmont and northern Coastal Plain. This layer of low clouds should progress south and cover most of the region by early evening. Overnight temperatures will cool into the low-mid 60s. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... As of 355 PM Monday... A cool stable air mass will reside over central NC Tuesday as a low level nely flow gradually veers to an ely direction. A subsidence inversion in the mid levels of the atmosphere will trap the low level moisture, maintaining the deck of stratus over our region. There is the potential for erosion on the south and east sides of the cloud deck, or roughly across sections of the Coastal Plain and the Sandhills. Where the erosion occurs, the differential heating will cause the atmosphere to become unstable, leading to the development of scattered convection in the mid-late afternoon, persisting until sunset. The low cloud deck will result in high temperatures well below normal, ranging from the mid-upper 70s across the far north to the lower 80s south. The low level winds should continue to veer to a south-southwest direction. This should begin to erode the cloud deck further, possibly leading to partly cloudy skies prior to daybreak Wednesday. Min temps generally 65-70. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 305 PM Monday... The upper-air pattern at the beginning of the long term period features one ridge over the southern Plains and another over the southwestern Atlantic with a weak trough across the mid- Atlantic and Carolinas. At the surface, a decaying front is expected across the coastal Carolinas with another cold front approaching from the southern Appalachians. Central NC will likely be in between frontal systems with limited forcing and limited storm coverage on Wednesday with the best chance of diurnally enhanced convection across the east on Thursday as the second cold front shifts east. Highs both days will range in the lower 90s with a few upper 80s near the VA border. Lows will range in the lower 70s. As the front stalls to the south on Friday, central NC will experience a cooler and more stable northeasterly flow with convective chances focused in a crescent from southeastern NC to the west and northwest near the SC border into the NC mountains. This pattern will continue into Saturday as the northwest flow aloft on the backside of a western Atlantic trough amplifies into a closed low off of Cape Hatteras. The slightly cooler air mass will support highs in the upper 80s to lower 90s with lows around 70. The upper flow becomes northerly on Sunday into Monday as the upper-level flow between the closed low off the mid-Atlantic coast and the ridge over the TN valley. Given the pattern, will keep precipitation chances on the low end and focused during diurnally favorable time of day. Highs will range in the upper 80s to near 90 with lows in the upper 60s to near 70. -Blaes && .AVIATION /19Z MONDAY THROUGH SATURDAY/... As of 140 PM Monday... Aviation conditions will deteriorate northeast to southwest across central NC through 02Z as a sfc cold front glides southward across the region. Along and ahead of the front, scattered-numerous thunderstorms will occur. In vicinity of the convection, anticipate MVFR conditions along with wind gusts 30-40kts (with the stronger convection). Behind the front, low level north northeast flow will advect a stable and cooler air mass. Moisture in the lowest 5k feet of the atmosphere will result in a layer of stratus with ceilings 1000-2000ft. After 00Z, ceilings behind the front will likely lower into the IFR category. Convection after 00z will be mainly confined to the southern counties, with the bulk of the convection dissipating or exiting the region by 03Z. Overnight into Tuesday, widespread low stratus should prevail with IFR ceilings in the early morning slowly lifting to MVFR by mid day. The low ceilings will persist through Tuesday evening. Improving ceilings anticipated Wednesday as the low level flow becomes sw, aiding to scour out the low clouds. Wednesday through Saturday will feature mostly VFR parameters with periods of MVFR conditions associated with afternoon-early evening scattered convection, and early morning low clouds. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...BLAES NEAR TERM...WSS SHORT TERM...WSS LONG TERM...BLAES AVIATION...WSS
Hazardous weather outlook, Jun 11, 5:46 AM EDT, 12 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 546 AM EDT Mon Jun 11 2018 NCZ007>011-021>028-038>043-073>078-083>086-088-089-121000- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 546 AM EDT Mon Jun 11 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Scattered to numerous showers and thunderstorms are expected to merge and organize into clusters capable of producing strong to severe wind gusts this afternoon and evening. Locally heavy rainfall, with an associated risk of flooding mainly in urban and poor drainage areas, will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
In the hours before
Local storm report, Jun 11, 5:18 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
518 PM EDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 1 WNW BENSON 35.38N 78.56W
06/11/2018 E0.88 INCH JOHNSTON NC TRAINED SPOTTER
NEAR INTERSECTION OF W. WOODALL ST AND
MCLAMB ST.
&&Local storm report, Jun 11, 5:25 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
525 PM EDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 4 S DUNN 35.25N 78.63W
06/11/2018 E1.00 INCH HARNETT NC TRAINED SPOTTER
QUARTER-SIZED HAIL REPORTED ON I-95 AT EXIT
70.
&&
JFDSpecial weather statement, Jun 11, 5:39 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Raleigh NC
539 PM EDT MON JUN 11 2018
NCZ089-112245-
Sampson NC-
539 PM EDT MON JUN 11 2018
...A STRONG THUNDERSTORM WILL AFFECT SAMPSON COUNTY UNTIL 645 PM
EDT...
At 539 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Godwin, or 15 miles northwest of Clinton, moving
southeast at 10 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Clinton, Roseboro, Newton Grove, Salemburg, Turkey, Autryville and
Hobbton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3483 7846 3484 7849 3488 7851 3490 7855
3491 7854 3495 7861 3499 7864 3509 7867
3512 7864 3512 7865 3514 7864 3517 7864
3529 7831 3522 7824 3520 7816 3509 7817
3508 7816 3489 7815 3479 7844
TIME...MOT...LOC 2139Z 327DEG 11KT 3515 7855
EllisLocal storm report, Jun 11, 5:40 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
540 PM EDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 1 SSE DUNN 35.29N 78.60W
06/11/2018 E1.00 INCH HARNETT NC PUBLIC
QUARTER-SIZED HAIL REPORTED ON I-95 AT EXIT
72.
&&
JFDLocal storm report, Jun 11, 5:49 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
549 PM EDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TSTM WND DMG BENSON 35.38N 78.54W
06/11/2018 JOHNSTON NC LAW ENFORCEMENT
THUNDERSTORM WINDS DOWNED A TREE ALONG EAST
CHURCH STREET NEAR BENSON, NC.
&&
JJMLocal storm report, Jun 11, 5:52 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
552 PM EDT MON JUN 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM LIGHTNING 2 SSE BENSON 35.35N 78.53W
06/11/2018 JOHNSTON NC LAW ENFORCEMENT
LIGHTNING STRUCK A HOUSE CAUSING AN
UNSPECIFIED AMOUNT OF DAMAGES.
&&
JJMThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 8:19 PM EDT | Special Weather Statement | RAH | Person | 56 min |
| Jun 10, 9:12 PM EDT | Special Weather Statement | RAH | Guilford | 33 min |
| Jun 10, 9:41 PM EDT | Special Weather Statement | RAH | Vance | 34 min |
| Jun 10, 10:12 PM EDT | Special Weather Statement | RAH | Granville, Vance, Warren | 63 min |
| Jun 10, 10:20 PM EDT | Special Weather Statement | RAH | Randolph | 55 min |
| Jun 10, 10:21 PM EDT | Special Weather Statement | RAH | Montgomery | 39 min |
| Jun 10, 10:58 PM EDT | Special Weather Statement | RAH | Chatham, Lee, Montgomery, Moore | 62 min |
| Jun 10, 11:09 PM EDT | Special Weather Statement | RAH | Durham, Orange | 66 min |
| Jun 10, 11:29 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Orange | 46 min |
| Jun 10, 11:58 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Granville, Wake | 47 min |
| Jun 11, 12:12 AM EDT | Special Weather Statement | RAH | Orange | 48 min |
| Jun 11, 1:05 AM EDT | Special Weather Statement | RAH | Chatham, Durham | 55 min |
| Jun 11, 1:48 AM EDT | Special Weather Statement | RAH | Lee, Wake | 57 min |
| Jun 11, 12:50 PM EDT | Special Weather Statement | RAH | Harnett | 40 min |
| Jun 11, 1:09 PM EDT | Special Weather Statement | RAH | Hoke | 36 min |
| Jun 11, 1:21 PM EDT | Special Weather Statement | RAH | Sampson | 54 min |
| Jun 11, 1:43 PM EDT | Special Weather Statement | RAH | Duplin | 32 min |
| Jun 11, 1:53 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 37 min |
| Jun 11, 1:57 PM EDT | Special Weather Statement | RAH | Montgomery | 33 min |
| Jun 11, 2:05 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond, Stanly | 55 min |
| Jun 11, 2:12 PM EDT | Special Weather Statement | RAH | Cumberland, Sampson | 63 min |
| Jun 11, 2:13 PM EDT | Special Weather Statement | RAH | Wayne | 62 min |
| Jun 11, 2:57 PM EDT | Special Weather Statement | RAH | Anson | 63 min |
| Jun 11, 3:03 PM EDT | Special Weather Statement | RAH | Guilford | 57 min |
| Jun 11, 3:45 PM EDT | Special Weather Statement | RAH | Chatham | 60 min |
| Jun 11, 3:49 PM EDT | Special Weather Statement | RAH | Hoke | 41 min |
| Jun 11, 4:04 PM EDT | Special Weather Statement | RAH | Johnston | 56 min |
| Jun 11, 4:24 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston | 51 min |
| Jun 11, 4:39 PM EDT | Areal Flood Advisory | RAH | Harnett, Johnston | 2 hr |
| Jun 11, 4:59 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Johnston, Sampson | 46 min |
| Jun 11, 5:10 PM EDT | Special Weather Statement | RAH | Harnett | 65 min |
| Jun 11, 5:14 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Hoke, Lee, Moore | 19 min |
| Jun 11, 5:22 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 38 min |
| Jun 11, 5:39 PM EDT | Special Weather Statement | RAH | Sampson | 66 min |
| Jun 11, 5:53 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 43 min |
| Jun 11, 6:13 PM EDT | Special Weather Statement | RAH | Hoke | 47 min |
| Jun 11, 6:45 PM EDT | Special Weather Statement | RAH | Cumberland, Sampson | 60 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.